Medical Questions > Womens Health > Menstruation Forum

Do Antibiotics Affect Your Cycle?

So my dermatologist prescribed doxycycline to me about two months ago, and I had to take it everyday for a whole month. A few days in, I got my period; I usually get a heavy, 5-6 day flow, but I noticed that it only lasted for about 3 days. Fast forward to the next month when my dermatologist told me to take it once every other day now (still haven’t asked told her about the period sitch—I’m meeting her in about a month again) and I get my period again, and the same thing happens, only 3 days of my period. Is this possibly a side effect of the doxycycline?
Did you find this post helpful?
|

User Profile
replied August 13th, 2018
Community Volunteer
Antibiotics cause the enzymes in the liver to increase the break-down of estrogens, and thereby decrease the levels of estrogens in your body.

This can cause disturbances in your cycle and cause bleeding like you are describing. It is also for this reason that some antibiotics can even interfere with birth control pills and make you fertile, even while taking the birth control daily.

As allways, if you are worried, see your doctor.
|
Did you find this post helpful?
Tags: Menstruation
Quick Reply
Must Read
Menstruation is a woman's normal monthly menstrual period. But what are the signs of abnormal periods? When is vaginal bleeding serious?...
Regular vaginal bleeding vagina is a sign of healthy menstruation. What signs and symptoms point to menstrual problems? Read on to learn the difference....
Menstrual irregularity means that something is wrong. Learn how to identify the signs and symptoms of an irregular period to prevent larger problems later...